CDC report on “Crazy Clown” synthetic cannabinoid exposure in

★★★½☆

Severe Illness Associated with Synthetic Cannabinoid Use — Brunswick, Georgia, 2013. MMWR 2013 Nov 22;62:939.

Full Text

Back in August, TPR noted sketchy news reports describing multiple patients  who were seen in emergency departments in southern Georgia after smoking a synthetic cannabinoid product labeled as “Crazy Clown.” Some were in critical condition requiring ICU admission. At that time, it was not clear exactly what drug or drugs were involved.

Today, the CDC released their report on the incident. A total of 22 patients were seen in the Brunswick, Georgia hospital after using synthetic cannabinoids from August 22 to September 9. In this group, common findings included

  • hyperglycemia (13 patients)
  • tachycardia (13)
  • hypolakemia (9)
  • acidosis (7)
  • confusion/disorientation (7)
  • somnolence/unresponsiveness (7)

Two patients developed pneumonia, one developed rhabdomyolysis, and one was diagnosed with myocardial infarction. Six patients were admitted to the ICU with 5 requiring mechanical ventilation. There were no deaths.

Analytical tests on the patients’ serum — and on the synthetic cannabinoid product — identified ADB-PINACA. Virtually nothing is known about the pharmacology or toxicology of this chemical.

by